MAUDE Adverse Event Report: WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G32538
Health Effect - Clinical Code Death (1802)
Date of Event 03/21/2019
Type of Reportable Event Death
Event or Problem Description
The device was placed successfully with no issues noted during the procedure.Upon final angiogram, it was noticed that the superior mesenteric artery (sma) and the celiac artery were occluded.An attempt was made to place a wire in the superior mesenteric artery (sma) and celiac arteries but was not successful.The patient underwent a ct scanned again immediately after the procedure and was found to have some flow still going in both arteries.The patient was immediately sent to interventional radiology at which time wires were able to be placed in the celiac artery and the superior mesenteric artery (sma) and these vessels were stented.Both superior mesenteric artery (sma) and celiac arteries were found to be occluded with clot.The patient was stable and placed in the intensive care unit (icu).The next day, a decision was made to withdraw care and the patient deceased.The patient had been informed they were not a candidate for an open surgical procedure, and that doing a fenestrated endograft procedure came with elevated risks due to pre-existing conditions and limited options.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.Work order ac1029092 was reviewed and appears complete and correct.Images were not provided for this complaint.The device ifu states: "inappropriate patient selection may result in poor performance of the zenith fenestrated aaa endovascular graft with the h&l-b one-shot introduction system." "access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease, and/or calcification) should be compatible with vascular access techniques and delivery systems of the profile of a 14 french to 22 french vascular introducer sheath.Iliac conduits may be used to ensure the safe insertion of the introduction system.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization/trauma." "systemic anticoagulation should be used during the implantation procedure based on hospital and physician preferred protocol.If heparin is contraindicated, an alternative anticoagulant should be considered." "do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance.Vessel or catheter damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels." "unless medically indicated, do not deploy the zenith fenestrated aaa endovascular graft in a location that will occlude arteries necessary to supply blood flow to organs or extremities.Do not cover significant renal or mesenteric arteries (exception is the inferior mesenteric artery) with the endoprosthesis." "take care during manipulation of catheters, wires and sheaths within an aneurysm.Significant disturbances may dislodge fragments of thrombus, which can cause distal embolization." considerations regarding the use of the zenith fenestrated aaa endovascular graft (see warnings) include: comorbidities freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft.The final treatment decision is at the discretion of the physician and patient.Based on the information provided it is possible that the following factors may have contributed to occluded vessels of this patient: - lack of anti-platelet medication during and/or after the procedure - pre-existing conditions of the patient, including factor 5 lieden and large amount of thrombus was present in the aorta prior to procedure.- procedural related factors contributing to occlusion of vessels.
 
Event or Problem Description
The device was placed successfully with no issues noted during the procedure.Upon final angiogram it was noticed that the superior mesenteric artery (sma) and the celiac artery were occluded.An attempt was made to place a wire in the superior mesenteric artery (sma) and celiac arteries but was not successful.The patient underwent a ct scanned again immediately after the procedure and was found to have some flow still going in both arteries.The patient was immediately sent to interventional radiology at which time wires were able to be placed in the celiac artery and the superior mesenteric artery (sma) and these vessels were stented.Both superior mesenteric artery (sma) and celiac arteries were found to be occluded with clot.The patient was stable and placed in the intensive care unit (icu).The next day a decision was made to withdraw care and the patient deceased.The patient had been informed they were not a candidate for an open surgical procedure, and that doing a fenestrated endograft procedure came with elevated risks due to pre-existing conditions and limited options.

Brand Name
ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane QLD 4 113
AS  QLD 4113
MDR Report Key8494225
Report Number9680654-2019-00013
Device Sequence Number1104220
Product Code MIH
UDI-Device Identifier10827002325385
UDI-Public(01)10827002325385(17)211217(10)AC1029092
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/17/2021
Device Model NumberG32538
Device Catalogue NumberZFEN-P-2-30-109-R
Device Lot NumberAC1029092
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/04/2019
Supplement Date Received by Manufacturer04/04/2019
Initial Report FDA Received Date04/08/2019
Supplement Report FDA Received Date05/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1X ZFEN-D-12-28-76-C LOT NUMBER AC1029093; 1X ZFEN-D-12-28-76-C LOT NUMBER AC1029093; 1X ZFEN-D-12-28-76-C, LOT NUMBER AC1029093
Outcome Attributed to Adverse Event Death;
Patient Age60 YR